Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

August 21, 2017Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Aug 21, 2017, 7:42 AM EDT for Allegany County, Cattaraugus County, New York. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 7:42 AM EDT (11:42 UTC)
Expired
Aug 21, 2017, 9:00 AM EDT
In force
78 min
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 84 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS81 KBUF 211142
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
742 AM EDT MON AUG 21 2017

NYZ012-013-019>021-085-211300-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
742 AM EDT MON AUG 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WYOMING...
CATTARAUGUS...SOUTHERN ERIE...SOUTHWESTERN LIVINGSTON...NORTHEASTERN
CHAUTAUQUA AND ALLEGANY COUNTIES...

At 741 AM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Evangola State Park to near 
Shinglehouse. Movement was east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Letchworth State
Park, Springville, Alfred, Gowanda, Ashford and Arcade.

This includes the following highways...
 Interstate 90 near exit 58.
 Interstate 86 between exits 20 and 32.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7865 4259 7919 4257 7779 4200 7781
TIME...MOT...LOC 1141Z 267DEG 14KT 4256 7903 4202 7828 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 6:29 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 21, 6:29 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
629 AM EDT Mon Aug 21 2017

.SYNOPSIS...
Return flow developing between a surface high off the mid-Atlantic
and the next approaching low pressure system will build heat and
humidity today, and especially Tuesday. A strong cold front will
cross the region late Tuesday, and may be accompanied by strong to
severe thunderstorms. The end of the week into the weekend will have
a touch of fall in the air as a sprawling Canadian high pressure
builds in cooler and drier air.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak mid-level wave, discernible in GOES water vapor imagery near
the southern Great Lakes, is helping to force a few scattered
thunderstorms over the western Southern Tier early this morning,
along with an area of overcast skies across western NY. These
showers and thunderstorm will diminish as they move inland away from
the relatively warmer lake.

As the shortwave tracks eastward today, a few more widely scattered
showers and thunderstorms may develop inland from the lake breezes
with diurnal heating this afternoon. The most likely locations to
see some afternoon cumulus clouds and some scattered showers and
thunderstorms will be in the interior Southern Tier to the Finger
Lakes, mainly south of Rochester. Thus, for those interested in
viewing the partial solar eclipse this afternoon, the best view will
most certainly be across the lake plains where the lake breeze will
mitigate any cloud cover. However, for the interior Southern Tier
and Finger Lakes, despite more cloud cover, periodic breaks and
movement of any showers will likely provide an opportunity to view
the eclipse, although it may prove more challenging.

The warmer air building into the region on the southerly return flow
will push 850 mb temperatures to around +16/+17C this afternoon.
Thus, high temperatures will be solidly in the 80s today. The
coolest readings will be in the lake shadows, with low to mid 80s,
while the warmest readings will be in the Genesee Valley where
downsloping will push highs into the upper 80s. Knocked high
temperatures back about a degree for the day to account partial loss
of solar isolation with the eclipse, and a couple degrees cooler
during the peak of the eclipse in the early afternoon, with
temperatures rebounding quickly thereafter.

Tonight, diurnal cumulus and isolated/scattered showers and
thunderstorms will diminish with the combined loss of heating and
weak subsidence in the wake of the shortwave passage. However, mid
and high level cloud cover will increase ahead of a deepening low
pressure system over the upper Great Lakes. A strengthening low-level
jet will feed warmer, moisture rich air into the area on the deep
southwesterly flow ahead of the low pressure system. This will keep
overnight temperatures quite warm with most locations not falling
out of the 70s overnight, and also quite muggy as dew points rise
into the upper 60s to the near the 70 degree mark by early Tuesday
morning.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The main period of interest in the coming week will be Tuesday as a
sharp mid level trough and associated strong cold front approach the
region. The actual surface cold front will not cross the region
until later Tuesday night, but as is almost always the case in the
warm season, most of the convection will develop along the pre-
frontal trough and lake breeze boundaries. Weak ascent and
increasing moisture will overspread the area during the morning,
which may produce a few scattered showers and isolated thunderstorms
with much of the time rain free.

During the afternoon large scale ascent will increase as DPVA
overspreads the area ahead of the sharpening mid level trough. Low
level convergence will maximize as the pre-frontal trough interacts
with a Lake Erie aided boundary, marking the edge of the enhanced SW
flow extending over and northeast of Lake Erie from weaker, slightly
backed winds to the south and east. Expect this boundary to provide
the focus for initial storm development over the western Southern
Tier just inland from the lake by early to mid afternoon. These
storms will then quickly expand and grow upscale to the northeast,
with a broken line of convection racing across much of the area
through early evening. High resolution convective allowing model
guidance such as the 3KM NAM and WRF-ARW support this evolution.

Model guidance remains consistent in developing moderate instability
inland from lake influences, with MLCAPE of around 1500J/kg
superimposed on around 40 knots of deep layer 0-6km shear. The
severe weather parameter phase/space combined with increasing
synoptic scale forcing suggest storms will grow upscale into bowing
line segments and clusters with attendant risk of damaging winds.
The risk of large hail is lower with less than ideal mid level lapse
rates, but a few of the initial robust cores may contain marginal
hail before storms become linear. PWAT approaches 2 inches, but
storm motion will be very fast and greatly limit any flood potential.

In addition to the convective potential, it will become quite windy
in general on Tuesday as the 40 knot low level jet partially mixes
to the surface. The strongest winds will be found northeast of Lake
Erie across the Niagara Frontier, with gusts of around 40 mph
likely.

Pre-frontal trough convection will exit into central and eastern NY
during the early evening. A few more showers and possibly a
thunderstorm may cross the area during the evening and early
overnight with the actual cold front, but this should be much weaker
than the initial round. Subsidence and drying will bring at least
partial clearing to many areas from northwest to southeast for
awhile Tuesday night before lake effect clouds increase towards
Wednesday morning.

On Wednesday a broad longwave trough will become established from
the Great Lakes to New England, with a secondary weak cold front
crossing the area during the late afternoon and evening. Any morning
sunshine will fade during the afternoon with the approach of the
secondary cold front and continued increase in lake effect and
upslope clouds. Increasing moisture and convergence over the lakes
may allow for a few lake enhanced showers during the afternoon and
evening. A few lake enhanced showers may continue into Wednesday
night east and southeast of the lakes, however short fetch NW flow
and a fairly dry synoptic scale background will keep this limited.

Tuesday will be the last very warm and humid day for quite some
time. Expect highs in the low to mid 80s in many locations, with
some upper 80s possible from the Genesee Valley into Central NY.
Dewpoints will be near 70, providing a very muggy feel. Much cooler
and less humid air will arrive Wednesday, with highs in the lower
70s on the lake plains and upper 60s for higher terrain.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A seasonably deep longwave trough, on the order of 1 to 2 standard
deviations below normal will become established for the second half
of the week over the Great Lakes and Northeast, bringing a stretch
of below normal temperatures to our region. Cyclonic flow across the
lakes and associated cold air aloft along with some shortwave energy
moving through will support a good deal of lake effect and upslope
clouds, and possibly even a few scattered showers at times on
Thursday. The airmass is plenty cold enough with 850 mb temperatures
falling to near +6C for lake effect rain, but short northwest fetch
and relatively dry synoptic scale background should keep this
limited. Surface high pressure will begin to build into the area by
Thursday night and Friday and should bring an end to any scattered
lake showers.

Temperatures will bottom out on Thursday and Friday when highs may
not get out of the 60s even at lower elevations. Lows will be well
down into the 50s on the lake plains and 40s well inland for several
nights, bringing an early taste of fall to the region. Next weekend
high pressure will settle directly overhead. This should provide a
dry and sunny weekend with highs back into the 70s as the airmass
slowly modifies.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Mainly widespread VFR conditions will prevail today. Diurnal cumulus
will develop inland from the lake breezes this afternoon across the
interior Southern Tier and Finger Lakes with some isolated to widely
scattered showers and thunderstorms. However, the TAF sites should
all remain shadowed by the lakes keeping fair weather in place.

Outlook...
Monday night...VFR.
Tuesday...Mainly VFR in the morning, then showers and
thunderstorms in the afternoon and night with MVFR/IFR
conditions. Some storms may contain strong winds.
Wednesday and Thursday...VFR/MVFR with a chance of showers.
Friday...VFR.

&&

.MARINE...
Lighter southerly flow today and tonight will direct any waves
mainly toward Canadian waters. Then a strong cold front will cross
the region Tuesday which will eventually require small craft
advisory headlines that may linger through Wednesday or Wednesday
night. A few strong to possibly severe thunderstorms are also
possible Tuesday ahead of the cold front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday afternoon through Wednesday
     evening for NYZ007.
     Lakeshore Flood Watch from Tuesday evening through Wednesday
     evening for NYZ004>006.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK/TMA
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, Aug 21, 5:00 AM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Mon Aug 21 2017

NYZ001>003-008-010>014-019>021-085-220900-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
500 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Numerous thunderstorms are expected to cross the region from west to
east Tuesday afternoon and evening ahead of a strong cold front.
Some of these storms may become severe, with the primary risk being
strong, damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-220900-
Jefferson-
500 AM EDT Mon Aug 21 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Numerous thunderstorms are expected to cross the region from west to
east Tuesday afternoon and evening ahead of a strong cold front.
Some of these storms may become severe, with the primary risk being
strong, damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-220900-
Wayne-Northern Cayuga-Oswego-
500 AM EDT Mon Aug 21 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Numerous thunderstorms are expected to cross the region from west to
east Tuesday afternoon and evening ahead of a strong cold front.
Some of these storms may become severe, with the primary risk being
strong, damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Numerous thunderstorms are expected to cross the region from west to
east Tuesday afternoon and evening ahead of a strong cold front.
Some of these storms may become severe, with the primary risk being
strong winds and locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Aug 21, 6:51 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
651 AM EDT MON AUG 21 2017

NYZ019-020-085-211130-
Chautauqua-Cattaraugus-Southern Erie-
651 AM EDT MON AUG 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CATTARAUGUS...
SOUTHWESTERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 651 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fredonia to near Salamanca. Movement
was east at 25 mph.

Winds in excess of 40 mph are possible with these storms. Torrential
rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Dunkirk, Fredonia, Salamanca, Allegany State Park, Eden, Springville,
Gowanda, Ashford, Franklinville and North Collins.

This includes the following highways...
 Interstate 90 between exits 59 and 58.
 Interstate 86 between exits 20 and 21.

LAT...LON 4265 7890 4229 7832 4210 7883 4243 7940
TIME...MOT...LOC 1051Z 267DEG 22KT 4246 7928 4219 7879

Church
Special weather statement, Aug 21, 7:42 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
742 AM EDT MON AUG 21 2017

NYZ012-013-019>021-085-211300-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
742 AM EDT MON AUG 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WYOMING...
CATTARAUGUS...SOUTHERN ERIE...SOUTHWESTERN LIVINGSTON...NORTHEASTERN
CHAUTAUQUA AND ALLEGANY COUNTIES...

At 741 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Evangola State Park to near
Shinglehouse. Movement was east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Letchworth State
Park, Springville, Alfred, Gowanda, Ashford and Arcade.

This includes the following highways...
 Interstate 90 near exit 58.
 Interstate 86 between exits 20 and 32.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7865 4259 7919 4257 7779 4200 7781
TIME...MOT...LOC 1141Z 267DEG 14KT 4256 7903 4202 7828

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:06 AM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Oswego, Wayne24 hr
Aug 21, 6:51 AM EDTSpecial Weather StatementBUFCattaraugus39 min
Aug 21, 2:57 PM EDTSmall Craft AdvisoryBUF56 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.